| Catalog Number |
1190300 |
| Medical Device Problem Codes |
Incorrect, Inadequate or Imprecise Result or Readings (1535); Patient-Device Incompatibility (2682)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930); Necrosis (1971); Scar Tissue (2060); Seroma (2069); Impaired Healing (2378)
| Date of Event |
08/19/2020
Type of Reportable Event
Serious Injury
Event or Problem Description
As alleged, the patient underwent an inguinal hernia repair procedure with the implant of phasix flat mesh on (b)(6) 2020.Allegedly, on 01-feb-2020 and (b)(6) 2020 the patient underwent surgery to clean out the abdominal area.On 14-apr-2021 the patient underwent a procedure to remove the lower abdominal area from the belly button down.As alleged, the mesh necrotized in the abdominal wall causing seromas, patient had several jp drains placed and had several infections which were treated with antibiotics.It is alleged that the pathology reports show necrotic mesh removed in all the surgeries.It was reported that post implant the mesh did not dissolve and had to be removed.
Additional Manufacturer Narrative
Based on the information available, no conclusions can be made.As alleged, post implant of phasix mesh, the patient developed seromas, infection, and necrosis.Allegedly the mesh did not dissolve and was explanted over several surgeries.Per the instructions-for-use (ifu), supplied with the device, ¿absorption of the mesh material will be essentially complete within 12 to 18 months¿, as reported the mesh explant surgeries were at 2 days, 7.5 months, and 14.5 months post implant.There would be an expectation that the mesh would not have been absorbed or fully absorbed at the time of these surgeries.Seroma and infection are known inherent risk of surgery and are listed in the adverse reactions section of the ifu, as possible complications.Regarding infection the warning section states, ¿if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require the removal of the mesh.¿ review of the manufacturing records was performed and found that the lot was manufactured to specification.To date, this is the only reported complaint for this manufacturing lot of 130 units released for distribution in jan 2019.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Additional Manufacturer Narrative
Based on the information available, no conclusions can be made.As alleged, post implant of phasix mesh, the patient developed seromas, infection, and necrosis.Allegedly the mesh did not dissolve and was explanted over several surgeries.Per the instructions-for-use (ifu), supplied with the device, ¿absorption of the mesh material will be essentially complete within 12 to 18 months¿, as reported the mesh explant surgeries were at 2 days, 7.5 months, and 14.5 months post implant.There would be an expectation that the mesh would not have been absorbed or fully absorbed at the time of these surgeries.Seroma and infection are known inherent risk of surgery and are listed in the adverse reactions section of the ifu, as possible complications.Regarding infection the warning section states, ¿if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require the removal of the mesh.¿ review of the manufacturing records was performed and found that the lot was manufactured to specification.To date, this is the only reported complaint for this manufacturing lot of (b)(4) units released for distribution in jan 2019.Addendum: h11: this supplemental mdr is submitted to report the additional information provided.Per medical records provided this is a patient with a medical/surgical history of obesity, multiple abdominal surgeries and metastatic cervical cancer who underwent the removal of a recurrent metastatic cervical carcinoma and ventral hernia repair.Postoperatively, the patient was diagnosed with a non-healing wound, abscess, seroma, infection, and necrotic tissue and subsequently underwent explant of the mesh.Based on the information provided, no conclusion can be made as to the degree to which the mesh implant may have caused or contributed to the patient outcome.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
Event or Problem Description
As alleged, the patient underwent an inguinal hernia repair procedure with the implant of phasix flat mesh on (b)(6) 2020.Allegedly, on (b)(6) 2020 and (b)(6) 2020 the patient underwent surgery to clean out the abdominal area.On (b)(6) 2021 the patient underwent a procedure to remove the lower abdominal area from the belly button down.As alleged, the mesh necrotized in the abdominal wall causing seromas, patient had several jp drains placed and had several infections which were treated with antibiotics.It is alleged that the pathology reports show necrotic mesh removed in all the surgeries.It was reported that post implant the mesh did not dissolve and had to be removed.Addendum per additional information provided: on (b)(6) 2020 - patient was diagnosed with abdominal wall mass consistent with recurrent metastatic cervical carcinoma, ventral hernia thereby underwent open repair with the implant of phasix mesh.Per operative notes, ¿the mass was located just to the right of the midline and completely removed.A piece was phasix mesh was then placed in an onlay type fashion, tacked in a circumferential manner and sutured.¿ on (b)(6) 2020 - patient had unhealed abdominal wound and abdominal pain.On (b)(6) 2020 - patient was diagnosed with pain, abdominal wall abscess, seroma, infected mesh, necrotic tissue thereby underwent open repair with the removal of old mesh.Per operative notes, ¿the mesh was noted to be free and not incorporated over an area.All of the pus, seroma, purulent tissue stuck to the wall was completely removed.The unincorporated mesh was completely removed back to good healthy incorporated mesh.Large amount of indurated tissue was found around this area, and it was removed.The wound was then closed with sutures.¿ on (b)(6) 2020 - patient underwent ct guided lower anterior abdominal wall seroma drainage.On (b)(6) 2021 - patient was diagnosed with abscess, latent ventral hernia thereby underwent removal of retained mesh.Per operative notes, ¿inflammatory mass had peculiar palpable features and there were areas that seemed very rigid and non deformable.This was reminiscent of hernia ossicle as often find that the margins of true hernias and there was no formal defect found prior to the procedure.Therefore, this represented remnants of old alloplastic material, perhaps a piece of mesh still present and it was removed.¿.